Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Aug 8, 2021, 1:20 AM CDT for Tama County, Iowa. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2021, 1:20 AM CDT (06:20 UTC)
- Expired
- Aug 8, 2021, 2:15 AM CDT
- In force
- 55 min
- Issued by
- NWS Des Moines, IA
- Hail
- 0.75 in
- Wind
- 40
County Tama County, IA
The radar
The Des Moines radar (KDMX), 115 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 1:53 AM CDT | TSTM WND GST 50 | 3 Ssw Dysart, IA | PENNY HAIL ALSO REPORTED. |
| Aug 8, 1:53 AM CDT | HAIL 0.75 | 3 Ssw Dysart, IA | WIND GUST TO 50 MPH ALSO REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2231 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted.
442
WWUS83 KDMX 080620
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
120 AM CDT Sun Aug 8 2021
IAZ050-080715-
Tama IA-
120 AM CDT Sun Aug 8 2021
...A strong thunderstorm will impact portions of northeastern Tama
County through 215 AM CDT...
At 119 AM CDT, Doppler radar was tracking two strong thunderstorms.
One was near Toledo and the other was near Clutier with both storms
moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail. A weather
station northwest of Clutier recently gusted to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Traer and Dysart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4203 9230 4201 9257 4211 9266 4229 9230
TIME...MOT...LOC 0619Z 240DEG 16KT 4206 9251
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$
AnsorgeWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:54 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 7, 11:54 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1154 PM CDT Sat Aug 7 2021 ...Updated Aviation Discussion... .DISCUSSION.../Tonight through Saturday/ Issued at 326 PM CDT Sat Aug 7 2021 The primary messaging highlights through the period include... * Convective trends and severe weather potential into tonight, and again Tuesday * Heat and humidity Monday * Convective trends and severe weather potential Tuesday * Cooler, drier, pleasant weather to end the week The immediate concern will be convective trends into the night, and is a waiting game for the moment. The current situation has three areas of concern west to east: a surface cold front across central NE, weaker elevated convection approaching the MO River across NE, and a warm front across southern MN into northeast IA. The weak upstream elevated convection across NE certainly has inhibition limits keeping that essentially steady-state as it moves into western IA early this evening and is not a severe weather concern. Similar inhibition concerns exist farther upstream along the cold front, but the convection allowing hi-res models (CAMs) continue to suggest this will be our primary event with the combination of synoptic forcing, low level convergence, and a maturing low level jet blossoming an MCS across NE this evening, and reaching western IA just after midnight. The latest RAP suggests plenty of available instability into the evening, maintaining 2500-3500+ j/kg MLCAPEs. Deep shear will be the limiting factor, but most CAMs suggest an eventual QLCS mode leaving strong winds and possibly a transient tornado or two as 0-1km shear and SRH increase with the low level let. As mentioned above, 3-6km winds are less favorable however, limiting sufficient 3km shear to maintain healthy QLCS tor conditions for long, if at all. Farther north along the warm front right now, the tornado parameter space is much more favorable with elevated effective shear, ESRH, 0-3km CAPE and reduced LCLs. Moisture convergence has been steadily increasing near the front all afternoon, with objective RAP analysis indicating CINH has all but eroded. However examination of several GOES-16 images and RGB composites has shown little cloud top cooling or phases changes yet suggesting convective initiation isn't eminent. If anything happens to form it would likely just brush our northern/northeast counties based on WSW Bunkers supercell projections. Much like the aforementioned upstream convection, this may also wait to activate until larger scale and low level jet influences with similar pluses and minus as noted with the evolution of the NE MCS. By tomorrow morning, upper air and surface features will become further disconnected. Mid level forcing will be crossing the MS River with lower based 850/700 QG forcing still lingering south and east by afternoon. There will be little surface reflection however with a southerly wind component to some degree anticipated, outside of lingering convective boundaries. MLCAPEs are again expected to surge into the 2500-3500 j/kg range, but with low level focus and deep shear lacking, the severe weather potential should be reduced. The low level jet and associated moisture convergence should be south and east of the area by Sunday Night, but lingering support along and ahead of the 1-3km trough may keep spotty weaker convection going into the night as well, especially east. For Monday, the primary theme will be heat and humidity as the the upper trough now approaching BC/WA reaches the northern Rockies and begins to be our primary influencer. A developing warm front across northern IA associated with the aforementioned low may limit the northward extent of the warm conditions, but highs are still expected to reach the lower 90s area wide. However with oppressive dewpoints well through the 70s, peak heat indices should still reach 100-105 central and south even with temps not being extreme. The northern Rockies trough should be into the Dakotas by midday Tuesday with the associated surface trough/weak front and synoptic scale lift into central and southeast Iowa during the afternoon. Low level convergence and large scale support should develop at least scattered convection into the evening, but there is some inhibition concern due to warm 1.5km temps. If anything develops there will certainly be adequate instability available with 2500-3000 j/kg MLCAPEs and steep lapse rates aloft leading to some hail and wind potential, but the wind profile is unimpressive with weaker low and mid level flow resulting in corresponding lower shear values. Thus any severe threat seems brief seems somewhat limited to a degree. A pattern change will be the main weather story for the end of the period as a Canadian mean trough matures and pushes a cold front through late Thursday. This environment will again include moderate to high instability, but the severe potential offset by inhibition and continued lack of deep shear. Subsidence and cooler, drier northerly flow should finally usher in pleasant weather and a refreshing airmass change for the weekend. && .AVIATION.../For the 06Z TAFS through 06Z Sunday night/ Issued at 1149 PM CDT Sat Aug 7 2021 Overnight convection is to impact all TAF areas other than OTM. OTM will see the rain/storms closer to the 12z update. Low confidence with any long duration visibility restrictions, but certainly some pockets of heavier rain may cause MVFR visibility at times. Ceilings to remain VFR but again can't completely rule out some brief MVFR ceilings at times if heavier rain develops over a TAF site. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Small AVIATION...Podrazik
Hazardous weather outlook, Aug 7, 9:07 PM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 907 PM CDT Sat Aug 7 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-090215- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 907 PM CDT Sat Aug 7 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Strong to severe thunderstorms are still expected late this evening into early Sunday morning. The primary hazard overnight will be damaging wind gusts, but large hail and a few tornadoes could be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible again Sunday afternoon into Sunday evening with strong wind gusts and hail the main threats. Strong to severe storms are also possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters may be needed late tonight and again on Sunday.
In the hours before
Special weather statement, Aug 8, 12:03 AM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1203 AM CDT Sun Aug 8 2021
IAZ081-092-080600-
Adams IA-Taylor IA-
1203 AM CDT Sun Aug 8 2021
...Strong thunderstorms will impact portions of Adams, southwestern
Ringgold, Taylor and southwestern Adair Counties through 100 AM
CDT...
At 1203 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stanton to near Braddyville. Movement was
east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail. Clarinda had a
wind gust over 45 mph just before midnight.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Corning, Bedford and Lake Icaria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4057 9491 4073 9491 4073 9493 4109 9493
4116 9457 4057 9447
TIME...MOT...LOC 0503Z 247DEG 25KT 4102 9506 4061 9499
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AnsorgeSpecial weather statement, Aug 8, 12:26 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1226 AM CDT Sun Aug 8 2021
IAZ046-047-058-059-080615-
Guthrie IA-Boone IA-Greene IA-Dallas IA-
1226 AM CDT Sun Aug 8 2021
...A strong thunderstorm will impact portions of southern Greene,
northeastern Guthrie, southwestern Boone and northwestern Dallas
Counties through 115 AM CDT...
At 1225 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Panorama, or 11 miles north of Guthrie Center, moving east at 25
mph.
HAZARD...Winds in excess of 40 mph and pea size hail. A personal
weather station near Bagley reported a wind gust of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Perry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4176 9454 4194 9456 4200 9410 4176 9407
TIME...MOT...LOC 0525Z 264DEG 22KT 4184 9444
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AnsorgeSpecial weather statement, Aug 8, 12:45 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1245 AM CDT Sun Aug 8 2021
IAZ046-047-080615-
Boone IA-Greene IA-
1245 AM CDT Sun Aug 8 2021
...A strong thunderstorm will impact portions of east central Greene
and west central Boone Counties through 115 AM CDT...
At 1244 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jefferson, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph. Recently, the Jefferson Airport
had a wind gust to 36 mph with a personal weather station
south of Jefferson gusting to 43 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of west central Boone
and east central Greene Counties, including the following
locations... Dana, Beaver, Grand Junction and Jefferson Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4195 9440 4204 9445 4217 9416 4198 9410
TIME...MOT...LOC 0544Z 242DEG 22KT 4200 9431
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AnsorgeSpecial weather statement, Aug 8, 12:51 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1251 AM CDT Sun Aug 8 2021
IAZ072-081>083-092>094-080645-
Adams IA-Clarke IA-Ringgold IA-Union IA-Madison IA-Taylor IA-
Decatur IA-
1251 AM CDT Sun Aug 8 2021
...Strong thunderstorms will impact portions of western Decatur,
southeastern Madison, Union, southeastern Adams, Ringgold, eastern
Taylor and western Clarke Counties through 145 AM CDT...
At 1251 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Creston to near Grant
City. Movement was northeast at 40 mph.
HAZARD...Winds in excess of 30 mph. Recent wind gusts around
Blockton have been between 30 and 35 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Creston around 105 AM CDT.
Other locations in the path of these storms include Lamoni and Leon.
This includes Interstate 35 between mile markers 1 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4104 9456 4119 9382 4058 9373 4057 9449
TIME...MOT...LOC 0551Z 245DEG 34KT 4100 9449 4052 9442
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
AnsorgeSpecial weather statement, Aug 8, 1:20 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
120 AM CDT Sun Aug 8 2021
IAZ050-080715-
Tama IA-
120 AM CDT Sun Aug 8 2021
...A strong thunderstorm will impact portions of northeastern Tama
County through 215 AM CDT...
At 119 AM CDT, Doppler radar was tracking two strong thunderstorms.
One was near Toledo and the other was near Clutier with both storms
moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail. A weather
station northwest of Clutier recently gusted to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Traer and Dysart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4203 9230 4201 9257 4211 9266 4229 9230
TIME...MOT...LOC 0619Z 240DEG 16KT 4206 9251
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
AnsorgeThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 12:03 AM CDT | Special Weather Statement | DMX | Adams, Taylor | 57 min |
| Aug 8, 12:26 AM CDT | Special Weather Statement | DMX | Greene | 49 min |
| Aug 8, 12:45 AM CDT | Special Weather Statement | DMX | Greene | 30 min |
| Aug 8, 12:51 AM CDT | Special Weather Statement | DMX | Decatur, Ringgold, Union | 54 min |
| Aug 8, 1:29 AM CDT | Special Weather Statement | DMX | Clarke, Decatur, Lucas, Wayne | 46 min |
| Aug 8, 1:41 AM CDT | Special Weather Statement | DMX | Story | 49 min |
| Aug 8, 2:03 AM CDT | Special Weather Statement | DMX | Grundy, Hardin | 42 min |
| Aug 8, 2:24 AM CDT | Special Weather Statement | DMX | Black Hawk | 51 min |
| Aug 8, 3:11 AM CDT | Special Weather Statement | DMX | Black Hawk | 64 min |
| Aug 8, 3:39 PM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Black Hawk, Boone, Bremer and 26 more | 51 hr |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.